Alert archive / Oklahoma / Flash Flood Warnings in 2017
Flash Flood Warning 89, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 22, 2017, 6:59 PM CDT for Oklahoma County, Oklahoma. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2017, 6:59 PM CDT (23:59 UTC)
- Expired
- Aug 22, 2017, 11:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Oklahoma County, OK
The radar
The Norman radar (KTLX), 20 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 7:30 PM CDT | FLASH FLOOD | 2 Nw Oklahoma City, OK | 1 TO 2 FEET OF WATER OVER ROADWAY AT 23RD AND BROADWAY. |
| Aug 22, 8:28 PM CDT | FLASH FLOOD | 3 N Oklahoma City, OK | EXCESSIVE RAINFALL CAUSED FLOODING AND A STALLED VEHICLE AT 36TH AND SHARTEL |
| Aug 22, 8:34 PM CDT | FLASH FLOOD | 4 Ne Oklahoma City, OK | AT LEAST A FOOT OF WATER ON ROADWAY FROM EXCESSIVE RAINFALL AT NORTHEAST 50TH STREET AND I-35 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 12.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
018 WGUS54 KOUN 222359 FFWOUN OKC109-230200- /O.NEW.KOUN.FF.W.0089.170822T2359Z-170823T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Norman OK 659 PM CDT TUE AUG 22 2017 The National Weather Service in Norman has issued a * Flash Flood Warning for... Oklahoma County in central Oklahoma... * Until 900 PM CDT * At 658 PM CDT, Doppler radar indicated thunderstorms producing heavy rain over central and southern Oklahoma City where radar estimates about an inch of rain has fallen in 30 minutes. * Some locations that will experience flooding include... Oklahoma City, Midwest City, Del City, Valley Brook, Tinker Air Force Base, Forest Park, Lake Aluma and Smith Village. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3538 9735 3538 9753 3550 9758 3554 9745 $$ ..speg.
1 follow-up statement
118 WGUS54 KOUN 230157 FFWOUN OKC109-230400- /O.EXT.KOUN.FF.W.0089.000000T0000Z-170823T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Norman OK 857 PM CDT TUE AUG 22 2017 The National Weather Service in Norman has extended the * Flash Flood Warning for... Southern Oklahoma County in central Oklahoma... * Until 1100 PM CDT * At 854 PM CDT, flash flooding persists in central and southern Oklahoma City from heavy rainfall this evening. Although the rainfall has decreased, flash flooding will continue as water continues to flow through the area. Be very alert to avoid flash flooding at night when it can be difficult to see flooded roads. * Some locations that will experience flooding include... Oklahoma City, Midwest City, Del City, Valley Brook, Tinker Air Force Base, Forest Park, and Smith Village. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3538 9735 3538 9753 3550 9758 3554 9745 $$ ..speg.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 6:15 PM CDT, 44 minutes earlier.
Area forecast discussion, Aug 22, 6:15 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Norman OK 615 PM CDT Tue Aug 22 2017 .AVIATION... Widespread showers and thunderstorms will impact most sites overnight. Heaviest activity will create temporary MVFR conditions this evening. Ceililngs may drop into MVFR cat late tonight across central into southern sections of the area before skies clear by mid- morning. Northeast winds of 8 to 12kts will remain with a shift back to the southeast at both GAG/WWR by Wednesday afternoon. 30 && .PREV DISCUSSION... /ISSUED 234 PM CDT Tue Aug 22 2017/ .DISCUSSION... Cold front continues to slowly move south this afternoon, and the afternoon convection has already developed along the front in southwest Oklahoma and the southeast Texas panhandle. Despite decent instability, wind shear is very low, so although some storms may briefly become strong or marginally severe, organized severe weather is unlikely. The primary issue will be locally heavy rainfall/flooding with the combination of high precipitable water and slow movement. The special 17Z OUN sounding recorded a precipitable water content of 1.65 inches, just under the 90th percentile for this time of year. Storm chances continue through tomorrow, mainly close to the frontal zone in the south. Return moisture leads to some additional storm chances tomorrow night into Friday, mainly west. Then attention shifts to the tropical system advertised by the models to move inland on the Texas Gulf Coast late Friday or Saturday. It still remains a question how far north the moisture will push through Texas or if we will remain in a more subsident region, so there is quite a bit of uncertainty later in this forecast period. Temperatures will remain below average for this time of the year. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 68 85 62 84 / 50 10 10 10 Hobart OK 70 86 64 86 / 60 30 10 20 Wichita Falls TX 72 87 70 87 / 60 40 20 20 Gage OK 63 86 61 85 / 20 10 10 20 Ponca City OK 61 85 59 84 / 20 0 0 0 Durant OK 72 87 69 85 / 60 40 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous weather outlook, Aug 22, 5:23 PM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 523 PM CDT Tue Aug 22 2017 OKZ004>048-050>052-TXZ083>090-232230- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 523 PM CDT Tue Aug 22 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Isolated to numerous thunderstorms will continue across central and southern Oklahoma and adjacent parts of northern Texas through tonight. Some strong to severe storms are possible with a threat of damaging winds up to 70 mph and hail up to the size of half dollars. Severe potential will decrease after 10 pm this evening. .Heavy Rainfall/Flooding... Localized heavy rainfall is possible now through early Wednesday morning across much of Oklahoma and north Texas. The heaviest rainfall is expected over portions of southwestern Oklahoma. This could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... At least a low chance of thunderstorms will be possible each day Wednesday through next Monday. Strong winds and locally heavy rainfall may be possible with storms during the next several days. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS
In the hours before
Special weather statement, Aug 22, 5:55 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 555 PM CDT TUE AUG 22 2017 OKZ019-020-222330- Payne OK-Logan OK- 555 PM CDT TUE AUG 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Payne and northeastern Logan Counties Until 630 PM CDT... AT 552 PM CDT, a strong thunderstorm was located near Mulhall, moving south at 15 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... LAT...LON 3614 9753 3616 9731 3597 9722 3595 9751 TIME...MOT...LOC 2252Z 352DEG 13KT 3608 9741 ..speg.
Special weather statement, Aug 22, 6:20 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
620 PM CDT TUE AUG 22 2017
OKZ016-017-222345-
Custer OK-Blaine OK-
620 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Custer and southern
Blaine Counties Until 645 PM CDT...
AT 618 PM CDT, strong thunderstorms were located near Watonga
and near Thomas, moving south at 5 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
LAT...LON 3579 9884 3581 9874 3581 9863 3584 9863
3592 9829 3570 9833 3562 9887
TIME...MOT...LOC 2318Z 8DEG 5KT 3583 9840 3575 9877
..speg.Special weather statement, Aug 22, 6:24 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
624 PM CDT TUE AUG 22 2017
OKZ030-230000-
Pottawatomie OK-
624 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR north central Pottawatomie County
Until 700 PM CDT...
AT 622 PM CDT, a strong thunderstorm was located near Shawnee, moving
south at 5 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
LAT...LON 3523 9698 3545 9699 3546 9679 3531 9677
3527 9678
TIME...MOT...LOC 2322Z 347DEG 3KT 3537 9689
..speg.Special weather statement, Aug 22, 6:35 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 635 PM CDT TUE AUG 22 2017 OKZ025-230000- Oklahoma OK- 635 PM CDT TUE AUG 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Oklahoma County Until 700 PM CDT... AT 633 PM CDT, strong thunderstorms were a located in central Oklahoma City, moving northeast at 5 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Heavy rainfall that may create flooding of low-lying areas... LAT...LON 3558 9745 3539 9736 3539 9753 3551 9758 TIME...MOT...LOC 2333Z 247DEG 5KT 3549 9751 3544 9749 ..speg.
Local storm report, Aug 22, 6:42 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND GST SHAWNEE 35.34N 96.92W
08/22/2017 E60 MPH POTTAWATOMIE OK NWS EMPLOYEE
&&
DWSpecial weather statement, Aug 22, 6:50 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
650 PM CDT TUE AUG 22 2017
OKZ024-230015-
Canadian OK-
650 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Canadian County
Until 715 PM CDT...
AT 649 PM CDT, strong thunderstorms were located 3 miles west of
Mustang and 3 miles south of Mustang, moving northwest at 5 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rainfall...
LAT...LON 3546 9767 3533 9768 3533 9775 3534 9776
3534 9781 3533 9781 3548 9790
TIME...MOT...LOC 2349Z 154DEG 6KT 3540 9780 3534 9770
..speg.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:20 PM CDT | Special Weather Statement | OUN | Beckham | 25 min |
| Aug 22, 3:07 PM CDT | Special Weather Statement | OUN | Harmon | 23 min |
| Aug 22, 3:46 PM CDT | Special Weather Statement | OUN | Greer | 29 min |
| Aug 22, 4:02 PM CDT | Special Weather Statement | OUN | Harmon | 28 min |
| Aug 22, 4:05 PM CDT | Special Weather Statement | OUN | Garfield | 25 min |
| Aug 22, 4:18 PM CDT | Special Weather Statement | OUN | Washita | 27 min |
| Aug 22, 4:50 PM CDT | Special Weather Statement | OUN | Beckham, Custer, Washita | 25 min |
| Aug 22, 5:03 PM CDT | Special Weather Statement | OUN | Garfield, Noble | 27 min |
| Aug 22, 5:07 PM CDT | Areal Flood Advisory | OUN | Beckham | 113 min |
| Aug 22, 5:17 PM CDT | Areal Flood Advisory | OUN | Garfield | 118 min |
| Aug 22, 5:21 PM CDT | Special Weather Statement | OUN | Custer | 24 min |
| Aug 22, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 32 min |
| Aug 22, 5:32 PM CDT | Special Weather Statement | OUN | Garfield | 28 min |
| Aug 22, 5:35 PM CDT | Special Weather Statement | OUN | Coal | 25 min |
| Aug 22, 5:55 PM CDT | Special Weather Statement | OUN | Logan | 35 min |
| Aug 22, 6:02 PM CDT | Areal Flood Advisory | OUN | Custer | 118 min |
| Aug 22, 6:20 PM CDT | Special Weather Statement | OUN | Blaine | 25 min |
| Aug 22, 6:24 PM CDT | Special Weather Statement | OUN | Pottawatomie | 36 min |
| Aug 22, 6:35 PM CDT | Special Weather Statement | OUN | Oklahoma | 25 min |
| Aug 22, 6:42 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 33 min |
| Aug 22, 6:44 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 46 min |
| Aug 22, 6:50 PM CDT | Special Weather Statement | OUN | Canadian | 25 min |
Nearby
Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.